Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 84, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2023, 3:34 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 3:34 PM CDT (20:34 UTC)
- Expired
- Jul 10, 2023, 4:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:41 PM CDT | HAIL 1 | 8 W Springfield, SD | |
| Jul 10, 3:49 PM CDT | HAIL 1 | 8 W Springfield, SD | Corrects previous hail report from 8 W Springfield. |
| Jul 10, 3:49 PM CDT | HAIL 1.75 | 10 W Springfield, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WUUS53 KFSD 102034
SVRFSD
SDC009-023-102100-
/O.NEW.KFSD.SV.W.0084.230710T2034Z-230710T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
334 PM CDT Mon Jul 10 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southwestern Bon Homme County in southeastern South Dakota...
* Until 400 PM CDT.
* At 334 PM CDT, a severe thunderstorm was located 7 miles north of
Verdel, or 16 miles west of Tyndall, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9805 4284 9815 4284 9818 4285 9822
4287 9825 4289 9832 4303 9819 4287 9783
4286 9787 4281 9789 4277 9794 4276 9799
TIME...MOT...LOC 2034Z 308DEG 24KT 4291 9818
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
986
WWUS53 KFSD 102047
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
347 PM CDT Mon Jul 10 2023
SDC009-023-102100-
/O.CON.KFSD.SV.W.0084.000000T0000Z-230710T2100Z/
Charles Mix SD-Bon Homme SD-
347 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CHARLES MIX AND SOUTHWESTERN BON HOMME COUNTIES...
At 347 PM CDT, a severe thunderstorm was located near Verdel, or 14
miles southwest of Tyndall, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9805 4284 9815 4284 9818 4285 9822
4287 9825 4289 9832 4303 9819 4287 9783
4286 9787 4281 9789 4277 9794 4276 9799
TIME...MOT...LOC 2047Z 308DEG 24KT 4285 9808
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP790
WWUS53 KFSD 102058
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
358 PM CDT Mon Jul 10 2023
SDC009-023-102108-
/O.EXP.KFSD.SV.W.0084.000000T0000Z-230710T2100Z/
Charles Mix SD-Bon Homme SD-
358 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
SOUTHWESTERN BON HOMME COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern South Dakota.
LAT...LON 4277 9805 4284 9815 4284 9818 4285 9822
4287 9825 4289 9832 4303 9819 4287 9783
4286 9787 4281 9789 4277 9794 4276 9799
TIME...MOT...LOC 2058Z 308DEG 24KT 4281 9800
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:42 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 12:42 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1242 PM CDT Mon Jul 10 2023 .SHORT TERM...(Today and Tonight) Issued at 409 AM CDT Mon Jul 10 2023 Broad weak warm air advection with a southwest breeze has kept temperatures in the 60s early this morning with a few typical cooler spots dipping to the upper 50s. Abundant sunshine and efficient mixing will kick temperatures into the 80s across the region by mid day. Summer heat and more humid conditions make a comeback today with highs expected to reach well into the 80s east of I-29 and the 90s near and west of the I-29 corridor. A southwest breeze will provide a bit of relief from the heat, as well as unstable cumulus developing this afternoon. By early afternoon, a west-to-east oriented prefrontal sfc trough develops near the Hwy 14 corridor with mid 60s to near 70s dew points pooling south of the I-90 corridor as the trough sags south. Moderate instability of 1500-2000 J/kg couples with increasing 0-6km effective shear (30-40 kts) to set the stage for severe weather threat late this afternoon through early evening. By mid afternoon, much of the region should reach convective temperatures with capping disintegrating. The Euro/NAM show potential for isolated strong to severe storms to develop near or east of the James River Valley in southeast South Dakota or even potentially parts of southwest Minnesota mid afternoon, aided by ascent from a weak mid level wave and upper jet nosing in from the northwest. Increased pops in this area to account for latest Euro/NAM/HRRR solutions that support this, given these are the models performing better with current (higher) dew points in the upper 50s to lower 60s. Late in the afternoon, attention turns more to south of I-90 and especially near the Nebraska/South Dakota/Iowa tri-state area and U.S. Hwy 20 area where the threat for isolated to scattered supercells is highest (i.e., via strongest destabilization and deep layer shear). Inverted V soundings and DCAPE of 1400-2000 J/kg suggest potential for damaging wind gusts up to 70 mph, and storm mode coupled with mid level lapse rates of 6.5-7.5 C/km supports up to golf ball sized hail (or perhaps even larger, via analog soundings). There is also a low threat for a tornado or two if sfc winds can locally alter to more of a southeast (instead of southwest) direction. Threats are similar both north and south of the I-90 corridor, but HREF updraft helicity tracks signal the greater coverage (scattered vs very isolated) and severity of the threat will be south of I-90. Storms will track mainly southeasterly, likely exiting southward by 8 to 10 PM. Precipitable water values exceeding one inch favor pockets of heavy downpours with stronger storms as well. Behind this activity, a trailing cold front brings in drier low level air and shifts winds northward overnight. Expect temperatures to fall into the 50s (north under clearer skies) to lower 60s (south where clouds and higher moisture content linger) overnight. .LONG TERM...(Tuesday through Sunday) Issued at 409 AM CDT Mon Jul 10 2023 TUESDAY: Monday's front sags to somewhere in the vicinity from the Hwy 20 corridor to the I-80 corridor by Tuesday morning, bringing a cool start to the day. Below normal temperatures persist Tuesday behind the front with drier, light northeast winds. May see scattered high based showers during the day The now quasi-stationary front (to our south) will extend back northwest through the High Plains, ahead of another strong wave ejecting from the Rockies late Tuesday. This becomes the focus for convection in the High Plains Tuesday afternoon and evening, which will gradually track southeast along the instability gradient through the evening. While isolated elevated convective development remains possible Tuesday afternoon west of I-29, the better rain chance develops Tuesday night. 00z models are still split into two camps: 1) the nocturnal low level jet aids MCS development in the High Plains, likely tracking an MCS with severe threat to our south with heavy rain threat the greatest south of the I-90 corridor and 2) convection develops in eastern SD Tuesday mid to late evening and merges into an MCS, bringing severe wx (hail and wind) threat and heavy rain threat Tuesday night across the forecast area. While ensemble guidance would continue to favor the first solution, cannot entirely discount the 2nd/worse case scenario just yet. Ensemble guidance continues to support a 60-80% chance of a widespread 0.25 inches of rain with deterministic guidance favoring pockets of downpours producing 2+ inches of rain. The heaviest rain is still favored to occur south of the I-90 corridor (again favoring the first, more likely solution), but the location could range from near the Sioux City metro to near the Omaha metro. WEDNESDAY THROUGH FRIDAY: Confidence decreases in the forecast late week with periods of low chances for showers and storms as weak waves track through in northwest flow aloft. Wednesday should start off mainly dry and cool again, but another mid level wave trailing through the Northern Plains poses a low chance for another round of isolated storms to develop with nonzero severe weather potential. This similar pattern continues through at least Friday with low evening/night storm chances depending on where weak disturbances track in northwest flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1242 PM CDT Mon Jul 10 2023 VFR conditions expected at KHON/KFSD over the next 24 hours with the primary impact to aviation operations being a wind shift from the west-southwest to the north-northeast with some gusts up to 20 kts as a cold front drops south across the region. A few -TSRA could develop along the front, but coverage is expected to be very limited, so will not include any mention at this time. Toward the end of the period, there could be some decaying showers and thunderstorms from overnight convection across western SD, but timing/coverage uncertainty precludes mention in the 10.18Z TAF. For KSUX, better chances for -TSRA exist from late this afternoon into the early evening along a pre-frontal surface boundary. Introduced a TEMPO group for this possibility from 10.22Z-11.02Z, but coverage may still be more scattered in nature and updates are likely. MVFR/IFR conditions possible if a thunderstorm moves over the airfield. In addition, any thunderstorm has the potential to produce damaging wind gusts and/or hail. For now, will not include higher end potential impacts in TAF. Away from thunderstorms, VFR conditions will also be the rule at KSUX with surface winds shifting to the north-northeast late this evening with eventual passage of the cold front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BP LONG TERM...BP AVIATION...Rogers
Hazardous weather outlook, Jul 10, 1:27 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 127 PM CDT Mon Jul 10 2023 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>065-111830- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson- 127 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible mid afternoon through mid evening. Large hail up to ping pong ball size and damaging wind gusts up to 65 mph are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected to spread through on Tuesday night, bringing a threat for isolated severe thunderstorms with large hail and damaging winds, as well as pockets of heavy downpours. Periods of low chances for showers and thunderstorms continue Wednesday afternoon through Friday, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ066>071-111830- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-Union- 127 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered strong to severe thunderstorms are likely late this afternoon through early this evening. Hail up to ping pong ball size, damaging wind gusts up to 75 mph, heavy downpours, and an isolated tornado or two are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected to spread through on Tuesday night into early Wednesday, bringing a threat for isolated severe thunderstorms with large hail and damaging winds and pockets of locally heavy downpours. Periods of low chances for showers and thunderstorms continue Wednesday afternoon through Friday, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 3:22 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
322 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail Tyndall 42.99N 97.87W
07/10/2023 E1.00 inch Bon Homme SD Emergency Mngr
Mostly nickel to dime size hail, but the
largest stones were the size of a quarter.
Time estimated from radar.
&&
PRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 29 min |
| Jul 10, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 23 min |
| Jul 10, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 31 min |
| Jul 10, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 37 min |
| Jul 10, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 31 min |
| Jul 10, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jul 10, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 36 min |
| Jul 10, 4:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.